Major adverse cardiac events are rare but serious in patients treated with immune checkpoint inhibitors (ICIs), and increased awareness is crucial to identify and treat these conditions in a timely manner.
Immune checkpoint inhibitors (ICIs) carry a risk of immune-related adverse events (irAEs), including major adverse cardiac events (MACEs), which are rare but can lead to significant morbidity and mortality. A recent study published in Journal of Clinical Oncology aimed to provide insight into ICI-related MACEs (ICI-MACEs) in interventional ICI-based clinical trials.
Myocarditis; acute coronary syndromes (ACSs), including non–ST-segment elevation and ST-segment elevation myocardial infarction; congestive heart failure; nonmalignant pericardial disorders; dysrhythmias; and cardiac arrest are the main ICI-MACEs that affect the cardiovascular system. Fulminant myocarditis is a particularly life-threatening condition; it has a median time to onset of 30 days and is potentially fatal in 25% to 50% of patients. A better understanding of the scope of ICI-MACEs and the relationship between MACEs and noncardiac irAEs is needed to increase patient and prescriber awareness of these possible outcomes.
The current study included 107 completed or actively accruing National Cancer Institute–sponsored clinical trials involving anti–programmed cell death protein-1 (anti–PD-1) or anti–programmed cell death-ligand 1 (PD-L1) ICIs. A total of 6925 patients were included in the studies, 3354 (48%) of whom received single-agent therapy and 3571 of whom received combination therapy. Of the patients undergoing combination therapy, the most common combination was a PD-L1 or PD-1 inhibitor plus an anti–cytotoxic T-cell lymphocyte-4 (CTLA-4) agent.
Overall, 40 (0.6%) of the patients receiving PD-1 or PD-L1 inhibitors had an ICI-MACE, 77% of whom experienced grade 3 or higher adverse events. Of the ICI-MACEs, 60% were related to anti–PD-L1 or anti–PD-1 combination regimens. MACE incidence was 0.90% in patients given anti–PD-1 or anti–PD-L1 therapy with anti–CTLA-4 ICIs, 2.1% with anti–PD-1 or anti–PD-L1 therapy plus targeted agents, and 0.83% with anti–PD-1 or anti–PD-L1 in combination with chemotherapy.
Of the ICI-MACEs that occurred in the trials, there were 18 (45%) instances of myocarditis, which typically appeared after a median of 2 ICI doses and 35 days after the first dose. The overall incidence of myocarditis was 0.26%, and 78% of myocarditis cases were grade 3 or higher. In addition, 83% of patients with myocarditis had 1 or more noncardiac irAEs. Myositis occurred in 53% of patients with myocarditis and 1 or more additional irAEs. Four patients (22.2%) with myocarditis died, all of whom had concurrent myositis and 3 of whom also had transaminitis.
Based on these and other findings, the authors suggest that conducting baseline echocardiograms and measuring troponin levels help identify high-risk patients who require more vigilant management. Creatine phosphokinase level monitoring could potentially help catch early myocarditis with concurrent myositis in patients treated with anti–PD-1 or anti–PD-L1 therapy in combination with anti–CTLA-4 agents.
“We observed a highly variable spectrum of presentations for ICI-MACEs and associated noncardiac irAEs, emphasizing the need to have a high index of suspicion to facilitate timely capture and appropriate management,” the study authors wrote.
More standardized guidelines for managing ICI-MACE are also warranted, and more studies of the biologic mechanisms of irAEs in general could help establish appropriate prevention and treatment measures. They study investigators also emphasize the importance of multidisciplinary care teams to manage irAEs.
Naqash AR, Moey MYY, Cherie Tan XW, et al. Major adverse cardiac events with immune checkpoint inhibitors: a pooled analysis of trials sponsored by the National Cancer Institute-Cancer Therapy Evaluation Program. J Clin Oncol. Published online June 4, 2022. doi:10.1200/JCO.22.00369